Home > Research > Publications & Outputs > Markov numbers and Lagrangian cell complexes in...

Electronic data

  • 1606.08656

    Accepted author manuscript, 324 KB, PDF document


Text available via DOI:

View graph of relations

Markov numbers and Lagrangian cell complexes in the complex projective plane

Research output: Contribution to journalJournal article

<mark>Journal publication date</mark>16/01/2018
<mark>Journal</mark>Geometry and Topology
Issue number2
Number of pages37
Pages (from-to)1143-1180
Publication statusPublished
Original languageEnglish


We study Lagrangian embeddings of a class of two-dimensional cell complexes Lp,q into the complex projective plane. These cell complexes, which we call pinwheels, arise naturally in algebraic geometry as vanishing cycles for quotient singularities of type (1/p2)(pq−1,1) (Wahl singularities). We show that if a pinwheel admits a Lagrangian embedding into CP2 then p is a Markov number and we completely characterise q. We also show that a collection of Lagrangian pinwheels Lpi,qi, i=1,…,N, cannot be made disjoint unless N≤3 and the pi form part of a Markov triple. These results are the symplectic analogue of a theorem of Hacking and Prokhorov, which classifies complex surfaces with quotient singularities admitting a Q–Gorenstein smoothing whose general fibre is CP2.